Knowing the Signs of Opioid Abuse

Opioids are an illegal class of drug that include things like herion, and fentanyl as well as prescription pain killers such as morphine, codeine, oxycodone and hydrocodone. These substances are extremely addictive and can cause long term damage to organs such as the heart. Drug overdose was the leading cause of accidental deaths in 2009, but addiction to these types of painkillers can be traced back to the Civil War, Ancient Greece, and even as far as 4000 BC. To say that this is an epidemic would be an understatement.

 

The best thing individuals can do to help reduce the chances of someone they know overdosing is to know the signs of substance abuse and how to react when you think someone is using or overdosing.

 

Knowing the signs and symptoms of addiction is key in getting help. Signs of opioid abuse can include drowsiness, slow or shallow breathing, drastic mood changes, and drifting off or loss of consciousness. Signs of withdrawal can include headache, nausea or vomiting, sweating, anxiety and insomnia.

 

If you think someone may be overdosing it is best to call 911. First responders have been trained to use a special medicine called Naloxone, which can reverse the effects of opioid overdose. If the person is willing to seek treatment to help with their addiction struggles, professional help is always recommended.

 

As a city, Louisville is working to help reduce the number of opioid overdoses as well as reduce the spread of diseases associated with drug use such as Hep A, and HIV, by setting up needle exchange locations and training more first responders on how to properly administer Naloxone.

 

There are a number of treatment facilities around the city and many other mental health offices that treat substance abuse. If you would like to talk to a PDCHC Behavioral Health Representative about substance abuse issues please call 502-774-4401 Ext. 1224

 

 

 

Leave a comment